New York, 2005

Flash Flooding and Lightning Strike in New York, June 10, 2005

June 10, 2005 · NWS BUF · 3 events in 2 counties and zones

Slow moving thunderstorms produced two to two and a half inches of rain in an hour over parts of Livingston and Monroe counties. Creeks overflowed, and roads and homes flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving thunderstorms produced two to two and a half inches of rain in an hour over parts of Livingston and Monroe counties. Creeks overflowed, and roads and homes flooded. The basements of the Town Hall and Courthouse in Livonia were flooded with five feet of water. The heavy rains caused more erosion damage to Stone Hill Road. Lightning struck a home in Caledonia, damaging the brick chimney and the electronic equipment in the house. A building in Livonia was totally destroyed by a fire started by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 10, 9:28 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 9:28 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1028 AM EDT FRI JUN 10 2005

.UPDATE...

VERY LITTLE CHANGE NEEDED TO GOING FORECAST PACKAGE.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
WITH PLENTY OF LOW LEVEL MOISTURE AND LEFTOVER BOUNDARIES IN PLACE.
12Z KBUF SOUNDING SUGGESTING PLENTY OF INSTABILITY WILL DEVELOP THIS
AFTERNOON. QUESTION IS WHICH BOUNDARY OR LOCATION WILL THUNDERSTORM
ACTIVITY FOCUS ITSELF. AT THIS TIME...HARD TO PINPOINT PRIMARY
THREAT THEREFORE WILL CONTINUE WITH SCATTERED COVERAGE. 12Z ETA
SUGGESTING PRIMARY THREAT WILL BE IN SAME GENERAL AREA WHERE HEAVY
STORMS MOVES ACROSS OVERNIGHT (THIS COULD BE A SIGNIFICANT FLOODING
PROBLEM IF THIS VERIFIES). WILL MAINTAIN FLASH FLOOD WATCH FOR THE
HARD HIT AREAS OF ERIE...GENESEE AND WYOMING COUNTIES. PRECIPITABLE
WATER VALUES NEAR 1.70 INCHES OFF 12Z KBUF SOUNDING THIS MORNING
SUGGESTING POTENTIAL FOR TORRENTIAL DOWNPOURS WITH ANY STORM THAT
DEVELOPS.

FLOOD WARNINGS FOR BUFFALO AREA CREEKS HAVE BEEN CANCELLED AS
BUFFALO...CAZENOVIA AND CAYUGA CREEKS HAVE CRESTED AND HAVE FALLEN
WELL BELOW FLOOD STAGE.

ANOTHER HOT DAY IN STORE WITH 12Z KBUF SOUNDING SUGGESTING PLENTY OF
MID 80S TO LOWER 90S LIKELY ACROSS THE AREA. MAXIMUM TEMPERATURES
RECORD WILL BE THREATENED. BUFFALO 91 BACK IN 1895...ROCHESTER 94
BACK IN 1947 AND WATERTOWN 88 BACK IN 1974.

.SHORT TERM (TODAY THROUGH SUNDAY)...

IN GENERAL...NO CHANGE IS ANTICIPATED TO THE SYNOPTIC WEATHER
PATTERN DURING THE NEXT 3 DAYS. A LARGE UPPER RIDGE WILL REMAIN IN
PLACE ACROSS THE EASTERN THIRD OF THE COUNTRY...WHILE AT THE
SURFACE...HIGH PRESSURE WILL REMAIN ANCHORED OFF THE ATLANTIC COAST.
THE COMBINATION OF THESE TWO FEATURES WILL RESULT IN THE
CONTINUATION OF A BROAD...VERY WARM...AND HUMID SOUTH TO SOUTHWEST
FLOW ACROSS THE REGION...WITH OCCASIONAL RIPPLES IN THE UPPER FLOW
TOUCHING OFF SOME SCATTERED SHOWER AND THUNDERSTORM ACTIVITY FROM
TIME TO TIME. MOST OF THIS WILL OCCUR IN CONNECTION WITH DAYTIME
HEATING AND WILL THEREFORE TEND TO BE BIASED TOWARD THE AFTERNOON
AND EVENING PERIODS...AND THUS WE WILL GENERALLY CONTINUE TO CALL
FOR THE HIGHEST POPS DURING THOSE PORTIONS OF THE FORECAST. MET/MAV
POPS CONTINUE TO LOOK WAY OVERDONE...GIVEN THE WEAK AND TRANSIENT
NATURE OF ANY FORCING AS WELL AS THE PROBLEMS THE NAM/GFS ARE HAVING
IN OVER DEVELOPING CLOUDS/PCPN...SO WILL CONTINUE TO LEAN MORE
TOWARD CONTINUITY (AND THE FWC POPS) AND FORECAST LOW TO MID RANGE
CHC POPS FOR CONVECTION.

WITH ALL THAT BEING SAID...FOR TODAY...THE TIMING OF ANY PCPN IS
BEING COMPLICATED BY THE PRESENCE OF SEVERAL AREAS OF CONVECTION
THAT ARE CURRENTLY IN PROGRESS ACROSS THE AREA. THE FIRST...WHICH
HAS BEEN RESPONSIBLE FOR VERY HEAVY RAINS ACROSS PARTS OF THE
NIAGARA FRONTIER SINCE YESTERDAY EVENING...IS CURRENTLY WEAKENING
AND SHIFTING NORTH INTO LAKE ONTARIO. MEANWHILE...A SECOND AREA OF
SHRA/TSRA OVER WEST-CENTRAL LAKE ERIE CONTINUES TO MAKE PROGRESS
NORTHEASTWARD ALONG WITH ITS ASSOCIATED SHORTWAVE...WHICH CURRENTLY
STRETCHES FROM LAKE HURON SOUTH TO LAKE ST CLAIR. WIDELY SCATTERED
CONVECTION IS FOUND IN BETWEEN THESE TWO MAIN AREAS...WITH A FEW
OTHER ECHOES ALSO FOUND ACROSS THE FAR NORTHERN REACHES OF THE NORTH
COUNTRY.

OUR CURRENT FEELING IS THAT THE INITIAL AREA OF CONVECTION SHOULD
CONTINUE TO WEAKEN AND LIFT NORTH INTO LAKE ONTARIO EARLY THIS
MORNING...WHILE THE SECOND AREA PUSHES EASTWARD AND
WEAKENS...POSSIBLY MAKING INTO CHAUTAUQUA COUNTY BEFORE SUNRISE...
AND INTO THE REST OF WNY THIS MORNING IF IT HOLDS TOGETHER LONG
ENOUGH. THEREFORE...WE WILL ALSO BE INCLUDING LOW CHC POPS FOR THIS
MORNING ACROSS THE WEST...BEFORE SPREADING THINGS ACROSS THE REST OF
THE AREA DURING THE AFTERNOON WITH DIURNAL HEATING/DESTABILIZATION
AND THE APPROACH/PASSAGE OF THE AFOREMENTIONED SHORTWAVE.

OF MUCH GREATER CONCERN IS THE POTENTIAL FOR ADDITIONAL FLOODING
PROBLEMS WITH ANY CONVECTION THAT MANAGES TO REDEVELOP TODAY/TONIGHT
ACROSS PARTS OF THE FAR WESTERN ZONES. THE IMMEDIATE BUFFALO AREA
ALONE HAS RECEIVED OVER 2 INCHES OF RAIN TONIGHT PER READINGS FROM
THE KBUF ASOS...WITH RADAR ESTIMATES INDICATING AS MUCH AS 3 TO 4
INCHES OF RAINFALL ACROSS PARTS OF SOUTHERN ERIE/WYOMING
COUNTIES...WITH THE HARDEST HIT AREA STRETCHING FROM HAMBURG TO EAST
AURORA TO VARYSBURG. IN FACT...WYOMING COUNTY EMERGENCY MANAGEMENT
REPORTED AS MUCH AS 5 INCHES OF RAINFALL IN THE VARYSBURG AREA AS OF
LATE LAST EVENING. PRECIPITABLE WATER VALUES REMAIN HIGH...IN THE
1.7 INCH RANGE...AND SFC-500 MB WINDS WILL BE AT 20 KTS OR LESS
TODAY...SO TRAINING CONVECTION WITH TORRENTIAL DOWNPOURS WILL ONCE
AGAIN BE A DISTINCT POSSIBILITY SHOULD ANYTHING MANAGE TO DEVELOP.
WITH ALL OF THIS IN MIND...WE HAVE OPTED TO HOIST A FLASH FLOOD
WATCH THROUGH TONIGHT FOR THE HARDEST HIT AREAS...NAMELY
ERIE...GENESEE...AND WYOMING COUNTIES.

IN TERMS OF TEMPERATURES THE NEXT FEW DAYS...THE STAGNANT SYNOPTIC
PATTERN WILL MEAN A CONTINUATION OF +16 TO +17 C 850 MB READINGS
OVER THE AREA...AND AS A RESULT...DAYTIME HIGHS WILL CONTINUE TO BE
IN THE 85 TO 90 DEGREE RANGE ACROSS THE BULK OF THE AREA ALL 3 DAYS.
THIS IS WAY HIGHER THAN CURRENT MET/MAV GUIDANCE...WHICH AS
MENTIONED ABOVE HAVE BEEN OVERDOING THE OVERALL CLOUD/MOISTURE
FIELDS AND UNDERDOING TEMPS THE PAST FEW DAYS...AND APPEAR TO BE
DOING THE SAME FOR THE NEXT FEW AS WELL. FWC VALUES...WHICH ARE
STILL A LITTLE LOW...LOOK MUCH MORE REASONABLE. IN THE GRIDS...HAVE
ESSENTIALLY TAKEN TODAYS MAX TS...AND MADE A PHOTOCOPY FOR
SATURDAY AND SUNDAY.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

NO CHANGES HERE...THE LONG TERM DISCO FROM YESTERDAY AFTERNOON
FOLLOWS...

SOME POTENTIAL CHANGES...FINALLY...DURING THIS PERIOD. HPC GRAPHICS
LEAN FRONT DOWN TO ABOUT LK ONTARIO LATE SUN AND MONDAY BEFORE
LIFTING NORTH AGAIN TUES...THEN A STRONGER COLD FRONT PASSES TUES NT
AND EARLY WED. SUSPECT EASTERN RIDGE WILL HOLD SO WILL HOLD 30-40
POPS MON AND TUES AND KEEP TEMPS AT LEAST 80 OR A BIT HIGHER.
FINALLY...COOLER AND DRIER WED AFTERNOON INTO THURS. WILL LOWER
TEMPS AND POPS THEN.

ONE WILD CARD IS THE EVENTUAL PATH OF TS ARLENE. IT IS EXPECTED
TO COME ONSHORE NEAR MOBILE ON SAT AND THEN BE DRAWN NORTHWARD TO
THE OHIO VALLEY SUNDAY. SOME OF ITS MOISTURE MAY AFFECT US SUN NT OR
MONDAY.

&&

.AVIATION...

EXPECT VFR CEILINGS AND VISIBILITY WITH LIGHT HAZE THROUGH MOST OF
THE DAY, BUT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN DURING THE
AFTERNOON AND EVENING WITH LOCALLY IFR CONDITIONS.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH THROUGH TONIGHT NYZ010>012-085.
.MARINE...NONE.

UPDATE...TMA
SHORT TERM...JJR
LONG TERM...MCLAUGHLIN
AVIATION...JJP
Hazardous weather outlook, Jun 10, 3:14 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
414 AM EDT FRI JUN 10 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-110812-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
414 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...WITH THE ACTIVITY
EXPECTED TO BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS.
THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE TORRENTIAL DOWNPOURS
CAPABLE OF PRODUCING LOCALIZED FLOODING...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING.

PORTIONS OF FAR WESTERN NEW YORK THAT HAVE RECEIVED HEAVY RAINFALL
SINCE YESTERDAY EVENING ARE AT AN ELEVATED RISK FOR FLOODING FROM ANY
THUNDERSTORMS THAT DO DEVELOP TODAY AND TONIGHT...AND HAVE THUS BEEN
PLACED UNDER A FLASH FLOOD WATCH. PLEASE REFER TO THE BUFFFABUF
PRODUCT FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJR

The radar

The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Livingston

When
June 10, 12:30 PM EST
Where
Livingston County, Livonia
Property damage
$85,000
Reported by
NEWSPAPER
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Flash Flood, Monroe

When
June 10, 12:55 PM EST to 3:00 PM EST
Where
Monroe County, Greece
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -77.700

Flash Flood, Livingston

When
June 10, 1:00 PM EST to 3:00 PM EST
Where
Livingston County, Livonia
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -77.667

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455623, 5455622, 5455621.